Last week, pharmaceutical company Actavis Totowa LLC recalled all lots of its prescription heart drug, Digitek, because some of the drug’s tablets might contain twice the approved level of the active ingredient. According to an article in The Chicago Tribune, people have become sick or injured after taking the drug, which is used to treat heart failure and abnormal heart rhythms.
The defective Digitek tablets were manufactured with double the appropriate thickness, which means it may contain twice the approved level of active ingredients. Toxicity from this drug, because of the high dosage, may cause nausea, vomiting, dizziness, high blood pressure, cardiac instability or even death.
This apparently dangerous drug dosage was reportedly distributed by Myland Pharmaceuticals Inc. under a “Bertek” label and by UDL Laboratories Inc. under a “UDL” label.
It would be helpful to the Food and Drug Administration’s efforts for you to report any reactions to this drug to the FDA’s MedWatch adverse reporting program at www.fda.gov/medwatch/report.htm. Of course, contact the doctor that prescribed Digitek to you for his/her advise at your earliest opportunity.
This is one of those recalls that makes my blood boil! It’s absolutely outrageous. How can this happen in America? How can a drug manufacturer make such a grave error? Just today, I got an e-mail from a Digitek user from San Diego, California by the name of Frank who said he suffered a bad case of arrhythmia among other side effects as a result of taking Digitek. His cardiologist prescribed Digitek while treating his heart condition.
His cardiologist put him on the lowest dose – 125MCG. Frank felt the effects of this clearly powerful drug two hours after he started the medication. He says he went numb and fainted for the first time in his life. “I experienced confusion, fatigue and a washed-out feeling,” he says. But the most disturbing thing to Frank was that his heart started flip-flopping and beating like never before. The medication was intended to slow down his heart rate, but it in fact had the opposite effect!
Frank, like many others who have already complained to the FDA, believes he suffered a toxic reaction to this dangerously mislabeled drug. It has possibly caused permanent damage to his heart by disrupting his heart beat and his heart function. He may have to live with this damage for the rest of his life, in addition to his already existing heart problems. Can you blame him for being upset? Was the drug manufacturing plant in a third world country with an unskilled work force and inadequate quality control?
As personal injury attorneys for nearly 30 years, my job is to hold wrongdoers – be it negligent auto makers or drug manufacturers – accountable for their negligent actions and for the defective products they put in the market. Actavis Totowa LLC, a United States manufacturing division of the giant international generic pharmaceutical company Actavis Group, is no different.
Actavis Totowa LLC’s absolute lack of quality control has been discovered and it is now time for the corporation to step up and take care of the people who depended upon them, the people who trusted them with their lives. Actavis Totowa should be setting up a system to compensate the victims of their negligence. My bet is that Actavis Totowa, at this very moment, is meeting with lawyers to devise a plan to avoid taking responsibility for their negligence and blaming the resulting lawsuits on personal injury attorneys.
If, in fact, Frank’s health issues immediately following taking Digitek are the result of the over dosage/mislabeling, then Activais Totowa should want to do the right thing and compensate him appropriately for the injuries he has suffered.
If you or a loved one has suffered adverse reactions as a result of taking Digitek and would like to be kept advised of further developments or discuss your legal options, call my office. We will answer your questions and/or put you on a list to update you with information.